Should You Stop Metformin After Iv Contrast?

    NextPrevious

    Should You Stop Metformin After Iv Contrast?

    Metformin has been known to be associated with increased incidence of lactic acidosis.
    Metformin is renally excreted.
    Increased Metformin concentration leads to increased risk of lactic acidosis.
    IV contrast causes nephropathy leading to increased blood levels of Metformin.
    Metformin + IV contrast = lactic acidosis = bad

     

    This was the reasoning to having patients stop Metformin for 48 hours post IV contrast administration since 1999 as recommended by the NICE (National Institute for Health and Care Excellence ) and ESUR (European Society of Urogenital Radiology) guidelines. Patients were to have their Cr checked after 48 hours and only restarted if it was unchanged.

    So does this mean you should instruct every patient on Metformin for diabetes to stop taking their Metformin for 48 hours?

    Maybe not anymore!!

    According to the updated 2009 NICE and 2011 ESUR  guidelines, patients with a GFR > 45 can now take their Metformin without interruption after getting IV contrast for their CT scan.

    So why the Maybe?

    These NICE and ESUR guidelines are from the UK so they are not universally accepted in the US. It’s often forgotten to tell the patient to stop taking their Metformin after getting IV contrast but at least now you have some guidelines to make you feel better when you do forget.

    As always, make sure your attending agrees with your plan.

    NextPrevious